Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jul 19, 2012, 3:16 PM CDT for Reno County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2012, 3:16 PM CDT (20:16 UTC)
- Expired
- Jul 19, 2012, 3:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Wichita, KS
County Reno County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2995 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
490 WWUS83 KICT 192016 SPSICT SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT THU JUL 19 2012 KSZ067-192045- RENO- 316 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 17 MILES SOUTHWEST OF HUTCHINSON...AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3807 9799 3779 9798 3789 9840 3811 9833 TIME...MOT...LOC 2017Z 296DEG 13KT 3796 9818 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 19, 12:35 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 19, 12:35 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1235 PM CDT THU JUL 19 2012 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU TOUGH CONVECTIVE FORECAST. STORMS HAVE LINGERED ALONG A COUPLE OF WEAK BOUNDARIES AND OUTFLOW FROM EARLIER STORMS. LATEST RUC SEEMS HAVE BETTER HANDLE ON THE CURRENT OBSERVATIONS AND VERY SHORT TERM TRENDS THAN OTHER GUIDANCE. THIS KEEPS BOUNDARY NORTH OF KICT/KCNU THROUGH AT LEAST EARLY EVENING AND THEN WILL BLEND INTO NAM AS BOUNDARY SAGS SOUTH DURING THE NIGHT. OF NOTE RUC SHUTS DOWN MOST OF THE PRECIPITATION BY 2100 UTC. -HOWERTON && .PREV DISCUSSION... /ISSUED 635 AM CDT THU JUL 19 2012/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A FEW CLUSTERS OF THUNDERSTORMS WILL AFFECT EASTERN/SOUTHEAST KANSAS THIS MORNING...WITH KCNU LIKELY DIRECTLY AFFECTED THROUGH AT LEAST 14-15Z...IF NOT LATER. MAIN HAZARDS WILL BE LIGHTNING...LOCALLY HEAVY DOWNPOURS AND ERRATIC & GUSTY WINDS IN/NEAR THUNDERSTORMS. BY MID-AFTERNOON...ISOLATED HIT-AND-MISS THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN KS ALONG A NEARLY STALLED FRONTAL BOUNDARY. INSERTED VCSH FOR KHUT-KICT-KCNU AFTER 20Z AS ACTIVITY WILL LIKELY BE QUITE ISOLATED...ALTHOUGH LATER SHIFTS MAY NEED TO EVENTUALLY UPGRADE TO VCTS. STALLED BOUNDARY STRADDLING SOUTHERN KS WILL MAKE WIND FORECASTING CHALLENGING AT KHUT-KICT-KCNU...WITH NORTHEAST WINDS NORTH OF THE BOUNDARY AND SOUTH/SOUTHWEST WINDS SOUTH OF THE BOUNDARY. KLEINSASSER PREV DISCUSSION... /ISSUED 320 AM CDT THU JUL 19 2012/ DISCUSSION... MAIN FORECAST CONCERNS WILL BE CONTINUED HOT AND DRY CONDITIONS FOR MOST LOCATIONS. WITH SOME POSSIBLE ISOLATED STORMS FOR AREAS EAST OF THE FLINT HILLS LATE THIS AFTERNOON. TODAY-TONIGHT: A WEAK PV-ANOMALY CONTINUES TO PUSH GRADUALLY SOUTHEAST EARLY TODAY...WITH SOME FESTERING SHOWERS/STORMS OVER NORTHEAST KS. NOT EXPECTING THIS FESTERING ACTIVITY TO MAKE INTO SOUTHEAST KS THIS MORNING...PROBABLY WANING A LITTLE AFTER SUNRISE. BUT SHORT TERM MODELS SUGGEST THAT A BACKDOOR SOUTHWEST MOVING FRONTAL BOUNDARY WILL DROP INTO SOUTHEAST KS BY THIS AFTERNOON. WARM TEMPS ALOFT WILL KEEP WIDESPREAD DEEP MOISTURE CONVECTION FROM LIGHTING UP ALONG THIS BOUNDARY...BUT THINK AN ISOLATED STORM CHANCE LOOKS WARRANTED LATE THIS AFTERNOON/EARLY THIS EVENING AS THE WEAK CONVERGENCE INCREASE INSTABILITY SOME WITH LIFT PROVIDED FROM THIS ANOMALY AS IT DRIFTS ACROSS SOUTHEAST KS. SO WILL PLACE A LOW POP IN FOR THIS CHANCE FOR AREAS EAST OF THE FLINT HILLS LATE THIS AFTERNOON INTO THIS EVE. NEXT CONCERN WILL BE THE CONTINUED HEAT WAVE ACROSS MOST OF THE PLAINS. EXPECTING MAX TEMPS TODAY JUST AS HOT AS YESTERDAY...AS SFC WINDS JUST TO THE SOUTHWEST OF THE BOUNDARY MIX OUT DWPTS ACROSS SOUTH CENTRAL KS. THIS WILL LEAD TO MAX TEMPS AGAIN AROUND 105 FOR KICT/KRSL AND KGBD. THE BIGGER CONCERN TODAY...WILL BE INCREASED SFC DEWPOINTS POOLING JUST SOUTH AND WEST OF THE BOUNDARY AS IT DRIFTS TO A POSITION FROM NEAR KCNU TO KSLN. THE SOMEWHAT HIGHER DWPTS WILL LEAD TO HEAT INDEX VALUES OF 105 TO 108 TODAY. SO CURRENT HEAT ADVISORY CERTAINLY LOOKS FINE...AS TODAY WILL FEEL MORE HUMID AND HOT. FRI-WED: THE MAIN STORY FOR THE WEEKEND INTO THE BEGINNING OF NEXT WEEK WILL BE THE CONTINUED STIFLING HEAT. PERSISTENT UPPER RIDGE CURRENTLY OVER THE PLAINS...WILL CONTINUE FOR THE WEEKEND INTO THE BEGINNING OF THE WEEK. WILL KEEP WITH A PERSISTENCE-TYPE FORECAST WITH THE PATTERN LOOKING LIKE IT WILL STAY AROUND WITH HIGHS IN THE 100-105 RANGE AND MINIMAL CHANCES FOR PRECIP. MEDIUM RANGE MODELS DO SUGGEST THAT THIS UPPER RIDGE MAY FLATTEN OUT SOME FOR TUE OR WED OF NEXT WEEK...BUT ENSEMBLE MEANS HOLD THE RIDGE IN STRONG. SO UNTIL RIDGE SHOWS DEFINITE SIGNS OF BREAKING DOWN...WILL KEEP BANGING THE HOT AND DRY DRUM. NOT GONNA MESS WITH THE CURRENT HEAT ADVISORY CURRENTLY IN EFFECT UNTIL SUN...AS THIS LOOKS GOOD. BUT THE PROLONGED HEAT BY THE WEEKEND...MAY TIP US OVER INTO AN EXCESSIVE HEAT SITUATION. KETCHAM AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU TERMINALS DRAWING GREATEST ATTENTION ARE KSLN & KRSL WHERE SCT TSRA CAPABLE OF 35-40KT GUSTS CONTINUE TO FESTER ALONG AN E-W ORIENTED FRONT. A FEW CELLS MAY FESTER OVER THESE AREAS TIL ~07Z. AS SUCH MAY ASSIGN "VCTS" TO BOTH TERMINALS DURING FIRST HOUR OF THE TAF. WITH THE FRONT IN THESE AREAS WIND DIRECTIONS ARE LIKELY TO BE VARIABLE FOR THE REST OF THE NGT/EARLY THU MORNING. OTHERWISE ALL 5 TERMINALS TO REMAIN IN VFR STATUS FOR DURATION OF 06Z TAF CYCLE. ~ES && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 105 76 106 77 / 20 20 10 10 HUTCHINSON 105 77 104 76 / 20 20 10 10 NEWTON 104 79 103 77 / 20 20 10 10 ELDORADO 104 77 104 76 / 50 20 10 10 WINFIELD-KWLD 104 79 107 78 / 20 20 10 10 RUSSELL 105 72 106 75 / 10 10 0 10 GREAT BEND 105 74 106 75 / 10 10 10 10 SALINA 106 75 105 77 / 10 10 10 10 MCPHERSON 105 73 104 77 / 10 10 10 10 COFFEYVILLE 104 79 103 77 / 50 20 10 10 CHANUTE 102 78 100 76 / 70 20 10 10 IOLA 102 76 100 76 / 70 20 10 10 PARSONS-KPPF 103 78 102 77 / 50 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 19, 7:03 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 703 AM CDT THU JUL 19 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 703 AM CDT THU JUL 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHEAST KANSAS THIS MORNING...GENERALLY ALONG AND EAST OF THE FLINT HILLS. GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ARE LIKELY WITH THE STRONGEST STORMS. HEAT INDICES WILL GRADUALLY RISE TO 104 TO 108 DEGREES THIS AFTERNOON INTO EARLY THIS EVENING. SEE THE LATEST HEAT ADVISORY FOR MORE INFORMATION ABOUT THE HOT CONDITIONS. ISOLATED HIT-AND-MISS THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING ACROSS SOUTHERN KANSAS. WIND GUSTS TO 50 MPH WILL BE THE MAIN THREAT FROM ANY STORMS THAT MANAGE TO DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EARLY EVENING HEAT INDICES AROUND 105 DEGREES ARE LIKELY THROUGH NEXT TUESDAY. FOR NOW...A HEAT ADVISORY IS IN EFFECT FOR ALL AREAS UNTIL EARLY SUNDAY EVENING...BUT MAY BE UPGRADED TO AN EXCESSIVE HEAT WARNING. ONE SHOULD PAY CLOSE ATTENTION TO FORECASTS ISSUED THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM/ADK
In the hours before
Local storm report, Jul 19, 1:27 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
127 PM CDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM TSTM WND GST MCCONNELL AIR FORCE BAS 37.62N 97.27W
07/19/2012 M59.00 MPH SEDGWICK KS ASOS
&&
SGSSpecial weather statement, Jul 19, 1:49 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 149 PM CDT THU JUL 19 2012 KSZ083-191915- SEDGWICK- 149 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEDGWICK COUNTY... AT 148 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GODDARD...OR 14 MILES WEST OF DOWNTOWN WICHITA...AND MOVING SOUTHEAST AT 15 MPH. WINDS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM. && LAT...LON 3757 9741 3748 9765 3767 9776 3778 9755 TIME...MOT...LOC 1849Z 330DEG 14KT 3763 9760 HOWERTON
Special weather statement, Jul 19, 2:13 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 213 PM CDT THU JUL 19 2012 KSZ083-092-191945- SEDGWICK-SUMNER- 213 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST SEDGWICK AND NORTHEAST SUMNER COUNTIES... AT 208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF VIOLA...OR 16 MILES SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING SOUTH AT 15 MPH. WINDS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3736 9738 3736 9781 3763 9781 3764 9750 TIME...MOT...LOC 1913Z 347DEG 14KT 3754 9759 HOWERTON
Special weather statement, Jul 19, 2:20 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
220 PM CDT THU JUL 19 2012
KSZ067-192000-
RENO-
220 PM CDT THU JUL 19 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST RENO COUNTY...
AT 218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ALDEN...OR 26 MILES
SOUTHEAST OF GREAT BEND...AND MOVING SOUTHEAST AT 15 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3818 9822 3816 9821 3816 9815 3818 9813
3794 9810 3792 9848 3813 9849 3817 9848
TIME...MOT...LOC 1921Z 314DEG 12KT 3814 9840
HOWERTONSpecial weather statement, Jul 19, 3:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT THU JUL 19 2012 KSZ067-192045- RENO- 316 PM CDT THU JUL 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 17 MILES SOUTHWEST OF HUTCHINSON...AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3807 9799 3779 9798 3789 9840 3811 9833 TIME...MOT...LOC 2017Z 296DEG 13KT 3796 9818
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:49 PM CDT | Special Weather Statement | ICT | Saline | 26 min |
| Jul 18, 9:16 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| Jul 18, 9:23 PM CDT | Special Weather Statement | ICT | Saline | 37 min |
| Jul 19, 1:49 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Jul 19, 2:13 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Jul 19, 2:20 PM CDT | Special Weather Statement | ICT | Reno | 40 min |
| Jul 19, 3:24 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Jul 19, 3:36 PM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| Jul 19, 3:46 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Jul 19, 3:51 PM CDT | Special Weather Statement | ICT | Chautauqua | 24 min |
| Jul 19, 3:59 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 26 min |
| Jul 19, 4:10 PM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Jul 19, 4:11 PM CDT | Special Weather Statement | ICT | Chautauqua | 34 min |
| Jul 19, 4:24 PM CDT | Special Weather Statement | ICT | Kingman | 36 min |
| Jul 19, 4:30 PM CDT | Special Weather Statement | ICT | Reno | 30 min |
| Jul 19, 5:10 PM CDT | Special Weather Statement | ICT | Reno | 35 min |
| Jul 19, 6:51 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Jul 19, 6:58 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 33 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.